Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2020, 7:55 PM CDT for Whiteside County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:55 PM CDT (00:55 UTC)
- Expired
- Jul 11, 2020, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:18 PM CDT | TSTM WND GST 60 | 1 S Whiteside County Ai, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2875 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
226
WUUS53 KDVN 120055
SVRDVN
ILC195-120145-
/O.NEW.KDVN.SV.W.0147.200712T0055Z-200712T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
755 PM CDT Sat Jul 11 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Whiteside County in northwestern Illinois...
* Until 845 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located over Morrison,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Lyndon, Coleta,
Emerson, Union Grove, Ustick, Fenton, Round Grove, Penrose,
Malvern, Como, White Pigeon, Morrison-Rockwood State Park, Denrock,
Douglas Park, Unionville and Agnew.
This includes Interstate 88 between mile markers 21 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4169 9006 4188 9008 4193 8969 4193 8963
4162 8963
TIME...MOT...LOC 0055Z 274DEG 28KT 4177 8996
HAIL...<.75IN
WIND...60MPH
$$
Gibbs3 follow-up statements
288
WWUS53 KDVN 120106 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
806 PM CDT Sat Jul 11 2020
ILC195-120145-
/O.CON.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
806 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN WHITESIDE COUNTY...
At 806 PM CDT, a severe thunderstorm was located near Emerson, or 7
miles southeast of Morrison, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Lyndon, Coleta,
Emerson, Round Grove, Yeoward Addition, Whiteside County Airport,
Galt, Prophetstown State Recreation Area, Penrose, Malvern, Como,
White Pigeon, Morrison-Rockwood State Park, Whiteside County
Fairgrounds, Grimes Addition and Douglas Park.
This includes Interstate 88 between mile markers 27 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4167 8995 4189 8999 4193 8969 4193 8963
4162 8963
TIME...MOT...LOC 0106Z 274DEG 28KT 4176 8984
HAIL...1.00IN
WIND...60MPH
$$
Gibbs949
WWUS53 KDVN 120120
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
820 PM CDT Sat Jul 11 2020
ILC195-120145-
/O.CON.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
820 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN WHITESIDE COUNTY...
At 820 PM CDT, a severe thunderstorm was located over Rock Falls,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling, Rock Falls, Coleta, Emerson, Round Grove, Yeoward Addition,
Whiteside County Airport, Galt, Penrose, Malvern, Como, White Pigeon,
Grimes Addition, Douglas Park, Agnew and Morrison-Rockwood State
Park.
This includes Interstate 88 between mile markers 30 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4166 8985 4189 8999 4193 8969 4193 8963
4162 8963
TIME...MOT...LOC 0120Z 274DEG 28KT 4175 8969
HAIL...1.00IN
WIND...60MPH
$$
Gibbs434
WWUS53 KDVN 120139
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
839 PM CDT Sat Jul 11 2020
ILC195-120149-
/O.EXP.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
839 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITESIDE COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4166 8985 4189 8999 4193 8969 4193 8963
4162 8963
TIME...MOT...LOC 0139Z 274DEG 28KT 4174 8950
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:37 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 11, 6:37 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 637 PM CDT Sat Jul 11 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 211 PM CDT Sat Jul 11 2020 Airmass recovery is underway across eastern Iowa and northwest Illinois in the wake of this mornings convection. At 2 PM temperatures ranged from the upper 70s to lower 80s along the Highway 20 corridor to the lower 90s across southeast Iowa, northeast Missouri and west central Illinois. Dewpoints were in general in the upper 60s across along the Highway 20 corridor to the lower to mid 70s south. SPC meso analysis showed mixed layer CAPE of 32to 3000 J/KG with little inhibition across the area. 0 to 6 km shear of 30 to 40 knots across the area. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 211 PM CDT Sat Jul 11 2020 Key Message: 1. Another round of thunderstorms is possible mid to late this afternoon into this evening with scattered severe storms possible. 2. The forecast for Sunday will be dry with near normal temperatures for mid July. The main forecast concern is for chances of storms into tonight. Mostly relying on the CAMs for the next 12 hours then turn to the coarser models for Sunday. Models are in good overall agreement. A shortwave evident on water vapor and radar has led to the development of showers and storms across northern Iowa and southern Minnesota. CAMs today have consistently developed storms southeastward with time late this afternoon into this evening as lift from shortwave overspreads the area. CAPE and shear noted in the synopsis say that severe storms with damaging winds and hail up to the size of ping pong balls is possible this afternoon into this evening. There is also the potential for tornadoes if the storms can anchor to the outflow boundary that was sinking south of Interstate 80 at 3 PM. This afternoons 19z soundings shows precipitable water values around 1.40 inches so moderate to heavy rain is possible with any of these storms. The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the area after 06 UTC Sunday with convection exiting the area by now. High pressure is forecast to build into the region at the surface and aloft through Sunday. Temperatures across the area will be in the lower to mid 80s on Sunday will be in the lower to mid 60s. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 211 PM CDT Sat Jul 11 2020 The difference between the models in the long term continue to deal with the placement of the jet and the timing of shortwave during the middle of the week. High pressure will be moving across the region to start the long term at the surface and aloft. Some modification of the airmass is expected on Monday with highs a degree or two warmer than on Sunday but a dry forecast is still expected. Tuesday through Friday, the flow aloft transitions to more of a zonal flow aloft as a trough digs into the Central US from southern Canada. This will be the start of a more active period as several shortwaves moves across the area. This will bring the risk of showers and thunderstorms to the area through the remainder of the week. The period will not be a total washout and there will be dry periods with the subsidence behind each of the shortwaves. There is disagreement through the period between the models on placement of the jet stream with the ECWMF, Canadian building the southwestern US ridge into the area while the GFS keeps it to the south. The ECMWF/Canadian solution is warmer than the GFS but in general the forecast shows the temperatures warming to below normal for the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 631 PM CDT Sat Jul 11 2020 Thunderstorms are sinking southeastward across the area this evening. Ceilings have remained above 4kft in the storms with quick improvement expected behind the storms by 2 hours. Visibilities have been IFR to LIFR at times in the stronges storms. These storms will impact KDBQ and KMLI through 04 UTC. Winds may gust up to 50 knots but confidence is low on it occurring at any one location. Storms should exit KBRL by 6 UTC. Ceilings will improve in the wake of these storms. && .CLIMATE... ISSUED AT 300 AM CDT Sat Jul 11 2020 The Climate Prediction Center 6-10 day and 8-14 day outlooks continue to show high probabilities of above normal temperatures across the area. This would be through the 4th full week of July. With the area already 4-6 degrees above normal for the month of July, it is quite possible that the month will end up well above normal. The latest US Drought Monitor released this past Thursday shows abnormally dry conditions (D0) developing over portions of eastern Iowa and central Illinois. These areas have received 50-75% of normal rainfall in the past 30 days. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Cousins AVIATION...Cousins CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 349 AM CDT Sat Jul 11 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 349 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop this afternoon and evening mainly between 3 PM and 9 PM. The Storm Prediction Center has a slight risk for severe storms across the entire outlook area. The primary threats are damaging winds, large hail, and frequent lightning. Localized heavy rainfall is also possible along with a low potential for flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible Tuesday evening through Friday. At this time it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech/Gross
In the hours before
Local storm report, Jul 11, 7:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 N GALVA 41.21N 90.04W
07/11/2020 M1.50 INCH HENRY IL EMERGENCY MNGR
&&
PSLocal storm report, Jul 11, 7:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 ESE FAIRVIEW 42.08N 91.30W
07/11/2020 JONES IA TRAINED SPOTTER
LARGE TREE SNAPPED AND ON TREE.
&&
TJGLocal storm report, Jul 11, 7:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 1 NNW EDMORE 42.56N 90.69W
07/11/2020 E50 MPH DUBUQUE IA PUBLIC
&&
TJGLocal storm report, Jul 11, 7:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 S ATKINSON 41.41N 90.02W
07/11/2020 E1.00 INCH HENRY IL TRAINED SPOTTER
&&
TJGLocal storm report, Jul 11, 7:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG 1 SSW ALEDO 41.19N 90.75W
07/11/2020 MERCER IL PUBLIC
LARGE PINE TREE UPROOTED IN IL 94 SOUTH OF
ALEDO. PHOTO FROM SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
&&
PSLocal storm report, Jul 11, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG CLARENCE 41.89N 91.06W
07/11/2020 CEDAR IA PUBLIC
RELAYED REPORT FROM BROADCAST MEDIA OF TREE
DAMAGE FROM CLARENCE. PHOTO FROM SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer | 48 min |
| Jul 11, 7:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 52 min |
| Jul 11, 8:02 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 43 min |
| Jul 11, 8:41 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 19 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.